Caffeine Toxicity Follow-up

Updated: Aug 21, 2018
  • Author: David Yew, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Follow-up

Further Outpatient Care

See the list below:

  • Outpatient follow-up with a psychiatrist is compulsory for any patient after an intentional caffeine overdose.

  • Outpatient follow-up with a psychiatrist may also be considered for patients who have a comorbid psychiatric illness (eg, depression) or extenuating circumstances (eg, excessive life stress) that may have contributed to their caffeine toxicity.

Next:

Further Inpatient Care

See the list below:

  • Intensive care unit (ICU) admission is warranted for patients with seizures, clinically significant dysrhythmias, hemodynamic instability, or other signs of severe caffeine toxicity.

  • Patients who require ICU admission for caffeine toxicity should receive close hemodynamic monitoring as well as serial measurement of electrolyte levels, with particular attention to serum potassium levels.

  • Patients with mild symptoms of caffeine toxicity may be admitted to a general medical ward for observation.

  • Telemetric monitoring should be considered for all patients admitted for caffeine toxicity.

  • For stable patients with intentional overdoses, consider admission to a psychiatric unit.

Previous
Next:

Transfer

See the list below:

  • Patients may require transfer to a psychiatric facility for evaluation and treatment after an intentional ingestion if they are hemodynamically stable and if they have no evidence of CNS complications.

  • Patients may require transfer to a toxicology treatment facility for further evaluation and treatment if severe symptoms are present or expected. Transfer with appropriate precautions and only after discussion with the receiving medical toxicologist.

Previous
Next:

Prognosis

Rare cases of caffeine-induced ventricular dysrhythmias refractory to advanced cardiac life support (ACLS) protocols are reported. In general, however, the prognosis is excellent for patients with caffeine toxicity who reach a medical facility and who can be supported through the acute phase.

Previous
Next:

Patient Education

Patients may be unaware of the caffeine content of various products (energy drinks, herbal medications, alertness-promoting medications) or of the ill effects related to these medications. Patients in the emergency department or in other health care settings who appear to have effects related to caffeine ingestion should be counseled to limit their caffeine intake and to avoid concentrated sources of caffeine.

Previous